Adderall Overdose: What Are The Risks and When Should You Visit the Emergency Room?

Adderall overdose is serious and potentially life-threatening. The LD50 (lethal dose at which 50% of the population die) for amphetamine is 1.6 grams. Combining Adderall with other stimulants can result in Adderall overdose at much lower dosages.

Adderall is a psychostimulant comprised of mixed amphetamine salts used for the treatment of ADHD and narcolepsy. Amphetamines are sympathomimetic agents structurally related to the neurotransmitter norepinephrine.

Adderall overdose can result in a sympathomimetic toxidrome, characterized by:

  • tachycardia (rapid heart rate)
  • hypertension (high blood pressure)
  • agitation
  • psychosis

Since its availability, reports of Adderall overdose have remained much less common than methamphetamine and cocaine overdose.

The constellation of symptoms in Adderall overdose are an extension of the drug’s effect at therapeutic doses. The clinical syndrome includes predominantly neurological and cardiovascular effects, while renal, pulmonary, musculoskeletal and gastrointestinal (GI) systems may be affected secondarily.

Adderall (amphetamine) overdose statistics1999-2009 Death Rates Related to amphetamine overdose in 15-64 Year Olds.

The CDC estimates that the rate of psychostimulant-related deaths has increased by three-fold from 1999 to 2005. Deaths declined from 2006-2008, but rose again in 2009. Nevada had the highest rates of psychostimulant-related deaths, whereas the northeast had the lowest. The temporary drop in psychostimulant use has been attributed to federal legislation restricting the sale of over-the-counter ephedrine and ephedrine derivatives. Of those who died due to psychostimulant overdose, accidental overdose was much more common than intentional overdose. Fatal cardiac outcomes, including heart attack (myocardial infarction), cardiomyopathy leading to congestive heart failure and other cardiac complications were the most common cause of death.

Of those who died due to psychostimulant overdose, accidental overdose was much more common than intentional overdose. Fatal cardiac outcomes, including heart attack (myocardial infarction), cardiomyopathy leading to congestive heart failure and other cardiac complications were the most common cause of death.

What Should You Do in the Event of an Adderall Overdose?

  • Contact poison control: 1 (800) 222-1222 (United States)
  • Visit the emergency room or call 911 if the situation is severe

Adderall Overdose: What Dosage is Dangerous?

In adults, the therapeutic dose of Adderall (mixed amphetamine salts) ranges from 5 to 60 mg/day in divided doses. The dose of Adderall requiring emergency care varies widely among individuals.

An emergency room visit is recommended for doses of Adderall that exceed this therapeutic range (5 – 60 mg) when overdose symptoms are present. However, it is possible to overdose on Adderall below 60 mg in sensitive individuals or when amphetamine is combined with other drugs (particularly other psychostimulants, such as cocaine).

The acute lethal dose of amphetamine has been reported to be 20 to 25 mg/kg in humans. For an 80 kg human, this corresponds to a dose of about 1600 mg (1.6 grams). However, patients who chronically abuse amphetamines develop tolerance. Remarkably, up to 15,000 mg/day has been ingested without lethal outcome in amphetamine-dependent subjects. One user claims to have regularly used 48 grams per week of amphetamine, which eventually resulted in a stroke.

While significant morbidity is common following Adderall overdose, fatalities are less common than with other drugs of abuse. For example, far more deaths are attributed to painkillers like oxycodone than stimulants like Adderall. Every day, 44 people die from prescription painkiller overdose.

In the unusual case where emergency care is unobtainable, take the following steps in the event of an Adderall overdose:
1) stay cool (e.g., turn down the thermostat).
2) judiciously use benzodiazepines to manage symptoms (if available)
3) atypical antipsychotics are useful if benzodiazepines fail to resolve overdose symptoms

**Hyperthermia**Uncontrolled agitation can cause hyperthermia (>41.41 deg C); sedation with benzodiazepines may be required in the agitated hyperthermic patient. Ice packs, evaporative cooling may be necessary.
**Hypertension**Hypertension is generally controlled with benzodiazepines; refractory hypertension may require the antihypertensives nitroprusside or phentolamine.
**Beta Blockers**Beta blockers should be used very cautiously (if at all), because of the risk of unopposed alpha-adrenergic vasoconstriction.
**Seizures**Benzodiazepies are the initial medication of choice (e.g. lorazepam or diazepam) to manage seizures.

Adderall Overdose Symptoms (Moderate)

Patients with mild-to-moderate amphetamine poisoning may present with the following symptoms:

  • hyperactivity
  • diaphoresis
  • flushing
  • mydriasis
  • nausea
  • vomiting
  • abdominal pain
  • hypertension
  • palpitations
  • tachycardia
  • chest pain
  • headache
  • hyperventilation
  • confusion

Adderall Overdose Symptoms (Severe)

Patients with severe poisoning, which typically only encountered after illicit use by injection, insufflation or smoking of high doses, may present with the following

  • hyperthermia (can be life-threatening)
  • dehydration
  • severe hypertension
  • tachydysrhymia
  • myocardial infarction
  • vasospasm
  • aortic dissection
  • cerebral vascular accidents
  • sudden cardiac death
  • pneumothorax
  • psychosis
  • seizures
  • ischemic colitis
  • serotonin syndrome
  • delirium paranoia
  • coma
  • rarely, severe acidosis, multiorgan failure and death occur

Adderall overdose statistics: amphetamine overdose rate by stateU.S. States with Highest Death Rates Related to Psychostimulants and State Death Rate Ratio from 2005-2009 in 15-64 Year Olds [ref].

In most cases, mild-to-moderate amphetamine toxicity can be managed by supportive care that includes control of agitation with benzodiazepines, intravenous fluids for mild dehydration, monitoring airway, breathing and circulation. Charcoal may be used if amphetamine ingestion was recent. The use of activated charcoal should be avoided in patients with significant risk of aspiration and in whom the airway is not protected, such as those with mental status changes (e.g., CNS depression).The management of severe Adderall toxicity requires aggressive intervention to avoid malignant hypertension, rhabdomyolysis, hyperthermia and seizures.

The mechanism of amphetamine toxicity is related to excessive extracellular catecholamines (dopamine, norepinephrine) in addition to serotonin.

Atypical antipsychotic agents can be used for adjunctive therapy when high doses of benzodiazepines do not adequately control symptoms.

Malignant hypertension may require treatment with vasodilators (e.g., nitroprusside) or alpha-adrenergic antagonists. The management of hyperthermia requires preventing excessive muscle activity. Severely hyperthermic patients may require paralysis with non-depolarizing agents such as rocuronium. Note that in comparison to Adderall, Modafinil is much safer in overdose.

comments powered by Disqus

Ben

0

Subscribe to BrainProTips

Get the latest posts delivered right to your inbox.

or subscribe via RSS with Feedly!